Propylthiouracil-induced ANCA-positive erythema nodosum treated with thalidomide

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Propylthiouracil (PTU), one of the mainstays of antithyroid therapy drugs, can lead to antineutrophil cytoplasmic antibody (ANCA) positivity and skin lesions. PTU-induced ANCA-positive vasculitis is rare and even more rare is erythema nodosum.

Objective

To report a case of a 57-year-old woman with hyperthyroidism who developed myeloperoxidase (MPO)-ANCA erythema nodosum after PTU treatment for 11 months.

Methods

Skin biopsy demonstrated septal panniculitis without vasculitis. PTU-induced ANCA-positive erythema nodosum was made.

Results

With discontinuation of PTU and initiation of thalidomide, skin lesions resolved completely in three weeks, and after three months, the titers of MPO-ANCA and perinuclear-ANCA (p-ANCA) had decreased remarkably. At 14-month follow-up, the patient was asymptomatic, but low levels of ANCA titers persisted.

Conclusions

This report indicated that ANCA positive erythema nodosum could develop following PTU treatment. Thalidomide has been proven to be helpful and averted the adverse effects from systemic corticosteroids and other immunosuppressive drugs in this patient.

Related Topics

    loading  Loading Related Articles